Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 41, NWS Wilmington, NC

May 4, 1998New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this severe thunderstorm warning at May 4, 1998, 5:01 PM EDT for New Hanover County, Pender County, North Carolina. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 4, 1998, 5:01 PM EDT (21:01 UTC)
Expired
May 4, 1998, 6:00 PM EDT
In force
59 min
Issued by
NWS Wilmington, NC
Area
Whole counties

Counties New Hanover County, NC, Pender County, NC

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 2:30 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 9.0 hours before the alert went out and 254 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 1998-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 1998-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 85 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1443 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
85 m²/s²
0-3 km storm-relative helicity
11 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

666 
WUUS1 KILM 042102 RRA
SVRILM
NCC129-141-042200-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WILMINGTON NC
501 PM EDT MON MAY 4 1998

THE NATIONAL WEATHER SERVICE IN WILMINGTON NC HAS ISSUED A...

* SEVERE THUNDERSTORM WARNING FOR...

  NEW HANOVER COUNTY IN SOUTHEASTERN NORTH CAROLINA
  PENDER COUNTY IN SOUTHEASTERN NORTH CAROLINA

* UNTIL 600 PM EDT

AT 501 PM EDT... A LINE OF SEVERE THUNDERSTORMS EXTENDED FROM MAPLE
HILL TO SUPPLY. THIS LINE WAS MOVING TO THE NORTHEAST AT 35 MPH.
THESE STORMS WILL MAPLE HILL AT 515 PM AND WILMINGTON AT 530
PM.


DAMAGING WIND...LARGE HAIL...HEAVY RAIN...AND DEADLY LIGHTNING
ARE EXPECTED. SEEK SHELTER IN A STRONG BUILDING AWAY FROM WINDOWS.
DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNTIL THE STORM HAS
PASSED...EXCEPT IN AN EMERGENCY. MOTORISTS SHOULD AVOID FLOODED
ROADWAYS.

HEWITT/HAWKINS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 2:15 PM EDT, 2 hours 46 minutes earlier.

Area forecast discussion, May 4, 2:15 PM EDT, 2 hours 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NEWPORT/MOREHEAD CITY NC
215 PM EDT MON MAY 4 1998

RDU: CONT GOOD CHC POPS ALL SECTIONS TNGT WITH CHCY POP SCENARIO FOR
EARLY TUE BANKS AND AFTN ELSW...ESPCLY FROM THE CNTRL CST N. ISOLD TSRA
TUE EVE OTRW MNLY SUNNY/CLR TUE NGT AND WED. FWC/FAN TEMPS GNRLY OK.

CWF: SITU SIMILAR TO LAST NGT AS BLYR GUID ONCE AGAIN ATTEMPTS TO PICK
UP SWLY GRAD ABOVE SCA CRIT AHD OF THE NEXT APCHG TROF OVRNGT. WITH SFC
GEO FLOW STILL QUITE LGT AND OVERDONE MDL SPEEDS OF LATE WILL HOLD AT 20
/GUSTY AND INDCT HIER WNDS WITH TSRA. SHUD SEE GRAD QUICKLY DMSNH TUE
AS TROF DEPARTS AND GRDLY BACK TO WLY UNDER 15 KTS BY WED AS WEAK SFC
RIDGING BLDS EWD. SEAS BLDG TO 5 FT ALNG SRN BCHS TNGT OTRW 3-4 FT OK.

ZFP: UPR LOW OVER KY THIS AFTN TO SLOWLY MOV E ACRS VA THRU TUE BEFORE
EXITING OFFSHORE AND GIVING WAY TO WEAK HIGH PRES TUES NGT/WED. SFC
CNVRGNC AHD OF APCHG WEAK CD FRNT WILL GIVE TSRA CHCS EARLY THIS EVE
ESPCLY S PER BETTER ADAP INSTAB WITH CVRG LKLY TO CONT INTO TNGT AS
UPR VORT TAIL SWINGS EWD. GOOD AMT OF UVV AND UPR DIFFLUENCE WITH PTNL
WATER LINK SHUD ENABLE TSRA TO CONT WELL INTO THE EVE EVEN GIVEN LOSS
OF HEATING. SOME LINGERING LIFT LKLY TO KEEP SHRA GOING BANKS EARLY
TUE OTRW WITH COLD 5H POOL N AND SFC HEATING THNK CONTG CHCY POPS
A SAFE PLAY...MNLY ALNG THE RESULTANT BNDRY AND N CLSR TO VORT. PRBLY
BEST TO ALSO LEAVE AN ISOLD TSRA IN TUE EVE SINCE AXIS OF MID LVL
TROF WILL BE SLOW &TO MOV OFFSHORE TIL HEATING SUBSIDES AND STILL SOME
WEAK UVV ARND PER ETA. WLY TRAJ ALF AND WK SFC RIDGING SHUD BRING
DRYING ACRS THE E TUE NGT AND CONTG WED. TEMP GUID CLOSE AND APRS OK.

.MHX...NONE.
JH

In the hours before

Local storm report, May 4, 2:02 PM EDT, 2 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NORTH CAROLINA
202 PM EDT MON MAY 04 1998

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0150 PM    MARION                    SC   1.25 INCH HAIL
05/04/98   MARION
Local storm report, May 4, 4:06 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
306 PM EST MON MAY 04 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 PM    PEEDEE                    SC   1.75 INCH HAIL
05/04/98   MARION

0104 PM    FLOYDALE                  SC   1.5 INCH HAIL
05/04/98   DILLON                         HAIL RANGED FROM 1.5 TO 2
                                          INCHES

0105 PM    CLAUSSEN                  SC   2 INCH HAIL
05/04/98   FLORENCE

0145 PM    LAKE CITY                 SC   WIND DAMAGE
05/04/98   FLORENCE                       WIND DAMAGE TO A WHEAT
                                          FIELD NEAR LAKE CITY

0145 PM    LAKE CITY                 SC   1.75 INCH HAIL
05/04/98   FLORENCE                       HAIL REPORTED AT 378 AND
                                          US 52 NORTH OF LAKE CITY

0205 PM    CLARKTON                  NC   1.75 INCH HAIL
05/04/98   BLADEN                         HAIL REPORTED BETWEEN
                                          CLARKTON AND ELIZABETHTON
                                          AT WESLEY CHAPEL

0210 PM    CLARKTON                  NC   .75 INCH HAIL
05/04/98   BLADEN

0223 PM    GEORGETOWN                SC   1 INCH HAIL
05/04/98   GEORGETOWN                     HAIL REPORTED NORTH OF
                                          GEORGTOWN AT INTERSECTION
                                          OF 701 AND SC 6

0300 PM    BOLTON                    NC   .75 INCH HAIL
05/04/98   COLUMBUS
Local storm report, May 4, 4:06 PM EDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
306 PM EST MON MAY 04 1998

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1250 PM    PEEDEE                    SC   1.75 INCH HAIL
05/04/98   MARION

0104 PM    FLOYDALE                  SC   1.5 INCH HAIL
05/04/98   DILLON                         HAIL RANGED FROM 1.5 TO 2
                                          INCHES

0105 PM    CLAUSSEN                  SC   2 INCH HAIL
05/04/98   FLORENCE

0145 PM    LAKE CITY                 SC   WIND DAMAGE
05/04/98   FLORENCE                       WIND DAMAGE TO A WHEAT
                                          FIELD NEAR LAKE CITY

0145 PM    LAKE CITY                 SC   1.75 INCH HAIL
05/04/98   FLORENCE                       HAIL REPORTED AT 378 AND
                                          US 52 NORTH OF LAKE CITY

0205 PM    CLARKTON                  NC   1.75 INCH HAIL
05/04/98   BLADEN                         HAIL REPORTED BETWEEN
                                          CLARKTON AND ELIZABETHTON
                                          AT WESLEY CHAPEL

0210 PM    CLARKTON                  NC   .75 INCH HAIL
05/04/98   BLADEN

0223 PM    GEORGETOWN                SC   1 INCH HAIL
05/04/98   GEORGETOWN                     HAIL REPORTED NORTH OF
                                          GEORGTOWN AT INTERSECTION
                                          OF 701 AND SC 6

0300 PM    BOLTON                    NC   .75 INCH HAIL
05/04/98   COLUMBUS

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 2:19 PM EDTSevere Thunderstorm WarningILMRobeson61 min
May 4, 3:01 PM EDTSevere Thunderstorm WarningILMBladen64 min
May 4, 3:16 PM EDTSevere Thunderstorm WarningILMColumbus64 min
May 4, 4:07 PM EDTSevere Thunderstorm WarningILMBrunswick, Pender48 min
May 4, 4:52 PM EDTSevere Thunderstorm WarningILMBrunswick48 min
May 4, 5:41 PM EDTSevere Thunderstorm WarningILMBrunswick44 min
May 4, 5:58 PM EDTSevere Thunderstorm WarningILMNew Hanover, Pender47 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.